Puerto Rico, 2015

Flood in Puerto Rico, September 1, 2015

September 1, 2015 · NWS SJU · 1 event in 1 county or zone

A tropical wave resulted in numerous showers and thunderstorms developed along Cordillera Central and across Western and interior sections of Puerto Rico. The wave was accompanied by a large area of moisture with showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A tropical wave resulted in numerous showers and thunderstorms developed along Cordillera Central and across Western and interior sections of Puerto Rico. The wave was accompanied by a large area of moisture with showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 1, 11:11 AM AST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 1, 11:11 AM AST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1111 AM AST TUE SEP 1 2015

.UPDATE...CLOUDINESS WITH SHOWER ACTIVITY HAS BEEN INCREASING LATE
THIS MORNING AS TROPICAL WAVE MOVES THROUGH THE AREA. ACTIVE
WEATHER IS EXPECTED THIS AFTERNOON...AS WAVE COMBINED WITH DAYTIMEHEATING
AND LOCAL EFFECTS. NO CHANGES NEEDED TO FORECAST GRIDS AS FORECAST
IS ON TRACK WITH ONGOING WEATHER SITUATION.

&&

.AVIATION...SCT SHRA/TSRA ARE EXPECTED TO AFFECT THE FLYING AREA
THRU THE FCST PERIOD AS A TROPICAL WAVE MOVES OVER THE LOCAL
ISLANDS. MAINLY VFR WITH TEMPO MVFR CONDITIONS SPREADING FM
LEEWARD TERMINALS THRU USVI/EASTERN PR TERMINALS BY NOON
AST...THEN OVER THE INTERIOR AND WESTERN PR WITH MTN TOPS OBSCD
ALONG ALL MTN RANGES OF MAINLAND PR AFT 01/16Z. EASTERLIES BLO
FL200 AT 10-20 KTS...HIGHER GUSTS NEAR TSRA.

&&

.MARINE...NO CHANGES TO PREVIOUS DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 446 AM AST TUE SEP 1 2015/

SYNOPSIS...AT UPPER LEVELS...WEAK LOW PRESSURE WILL DRIFT SOUTH
OVER THE AREA THROUGH WEDNESDAY...AND THEN HOVER NEARBY THROUGH
THE END OF THE WEEK. WEAK HIGH PRESSURE WILL BUILD IN EARLY NEXT
WEEK.

AT MID LEVELS...HIGH PRESSURE PERSISTS THROUGH MUCH OF NEXT WEEK.
FIRST NORTH OF THE AREA AND THEN MAINLY OVER OR JUST EAST OF THE
AREA. MID LEVELS MOISTEN CONSIDERABLY TONIGHT AND THEN DRY OUT
SLOWLY ON FRIDAY. MID LEVELS ARE GENERALLY DRY THROUGH NEXT
TUESDAY.

AT LOWER LEVELS...A TROPICAL WAVE WILL MOVE THROUGH THE AREA THIS
AFTERNOON SPREADING SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE
AREA. ALTHOUGH A FEW PATCHES OF MOISTURE COME IN FROM THE
NORTHEAST OVER THE WEEKEND NEITHER STRONG FEATURES NOR DEEP
MOISTURE ARE EXPECTED UNTIL AFTER THE END OF THIS FORECAST PERIOD.

DISCUSSION...LIGHT TO MODERATE SHOWERS FELL ACROSS SAINT THOMAS
AND SAINT CROIX LEAVING SEVERAL HUNDREDTHS AND ONE TENTH INCH
RESPECTIVELY. AND...SHOWERS HAVE ALREADY BEGUN TO MOVE IN ACROSS
EASTERN PUERTO RICO...WITH HEAVIER SHOWERS MOVING INTO HUMACAO AND
YABUCOA. SHOWERS WILL CONTINUE TO INCREASE SPORADICALLY ACROSS THE
AREA THIS MORNING AND THEN FORM ACROSS WESTERN PUERTO RICO WITH
SCATTERED THUNDERSTORMS. WOULD EXPECT SOME POSSIBILITY FOR GUSTY
WINDS AND LOCAL URBAN AND SMALL STREAM FLOODING TODAY. MOISTURE
CONTINUES ACROSS THE AREA TONIGHT...ALTHOUGH AMOUNTS WILL NOT BE
VERY HEAVY ACROSS WESTERN PUERTO RICO...THEN...TOMORROW...SHOWERS
WILL BEGIN TAPERING OFF IN THE U.S. VIRGIN ISLANDS AND EASTERN
PUERTO RICO...BUT THE BACK OF THE WAVE WILL STILL PRODUCE SHOWERS
AND SCATTERED THUNDERSTORMS IN NORTHWEST PUERTO RICO WEDNESDAY.

ACCORDING TO THE GFS THIS IS THE BEST MOISTURE THAT WILL OCCUR FOR
THE NEXT 10 DAYS. FLOW AT MID LEVELS BECOMES NORTHEAST AROUND HIGH
PRESSURE JUST NORTH OF THE AREA AND WEAK BANDS OF MOISTURE DO MOVE
ACROSS THE AREA THROUGH THE WEEKEND...BUT OTHERWISE SIGNIFICANT
FEATURES ARE NOT SEEN UNTIL AFTER THE FRIDAY AFTER NEXT...WHEN A
STRONG TROPICAL WAVE IS SEEN APPROACHING THE LEEWARD ISLANDS. IT
WILL PROBABLY NOT ARRIVE UNTIL 13 SEPTEMBER AND HAS NOT YET COME
OUT OF AFRICA. SOME AREAS OF SAHARAN DUST WERE SEEN IN THE AREAS
OF DRIER AIR...BUT THE BULK OF THE DUST IS TO MOVE SOUTH OF PUERTO
RICO AND THE U.S. VIRGIN ISLANDS.

AVIATION...SCT SHRA/TSRA ARE EXPECTED TO AFFECT THE FLYING AREA
THRU THE FCST PERIOD AS A TROPICAL WAVE MOVES OVER THE LOCAL
ISLANDS. MAINLY VFR WITH TEMPO MVFR CONDITIONS SPREADING FM
LEEWARD TERMINALS THRU USVI/EASTERN PR TERMINALS BY NOON
AST...THEN OVER THE INTERIOR AND WESTERN PR WITH MTN TOPS OBSCD
ALONG ALL MTN RANGES OF MAINLAND PR AFT 01/16Z. EASTERLIES BLO
FL200 AT 10-20 KTS...HIGHER GUSTS NEAR TSRA.

MARINE...WINDS AND SEAS ARE SLOWLY SUBSIDING AND ARE EXPECTED TO
CONTINUE TO DO SO THROUGH THE NEXT 5 TO 7 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  79  91  78 /  60  50  40  20
STT  88  80  88  79 /  60  40  40  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

71/72
Hazardous weather outlook, Sep 1, 5:33 AM AST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
533 AM AST TUE SEP 1 2015

AMZ710>745-PRZ001>013-020945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
533 AM AST TUE SEP 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF
MAINLAND PUERTO RICO.

.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE
FOLLOWING BEACHES IN PUERTO RICO: PINONES...OCEAN PARK...LA
PARED...MAR CHIQUITA...PUERTO NUEVO...JOBOS...BALLENA AND
FLAMENCO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED A THIS TIME. HOWEVER...AFTERNOON
THUNDERSTORMS ARE FORECAST ACROSS THE INTERIOR AND WESTERN PR FOR
THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT FLOODING AND RIP CURRENTS TO THE
NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-020945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
533 AM AST TUE SEP 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF
ALL LOCAL ISLANDS AND OVER THE WATERS.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
MAGENS BAY AND CRAMER PARK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE NATIONAL
WEATHER SERVICE IN SAN JUAN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Caguas

When
September 1, 12:56 PM AST to 3:30 PM AST
Where
Caguas County, 6.6 mi NNW of Caguas to 6.58 mi NNW of Caguas
Cause
Heavy Rain
Reported by
Public
Coordinates
18.293, -66.052

Road PR-1 was reported flooded near El Pulguero in direction to San Juan.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602883.